Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 32, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 18, 2019, 12:00 AM CDT for Ellis County, Kansas. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2019, 12:00 AM CDT (05:00 UTC)
- Expired
- Aug 18, 2019, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:24 AM CDT | HEAVY RAIN 3.5 | Catherine, KS | |
| Aug 18, 3:21 AM CDT | FLASH FLOOD | 5 Wnw Catherine, KS | WATER REPORTED OVER THE ROAD FOR ALMOST 1/8 MILE ON 260 AVENUE AND EMMERAM ROAD. |
| Aug 18, 5:00 AM CDT | HEAVY RAIN 3.5 | 1 N Hays, KS | |
| Aug 18, 5:00 AM CDT | HEAVY RAIN 4.67 | Catherine, KS | |
| Aug 18, 6:00 AM CDT | HEAVY RAIN 2.03 | 1 W Toulon, KS | AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS SITE. |
| Aug 18, 6:00 AM CDT | HEAVY RAIN 2.1 | 3 Ssw Victoria, KS | COCORAHS STATION KS-EL-67 VICTORIA 3.3 SSW. |
| Aug 18, 6:00 AM CDT | HEAVY RAIN 2.89 | Victoria, KS | COCORAHS STATION KS-EL-47 VICTORIA 0.1 ESE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 201 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
845 WGUS53 KDDC 180500 FFWDDC KSC051-181100- /O.NEW.KDDC.FF.W.0032.190818T0500Z-190818T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 1200 AM CDT Sun Aug 18 2019 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... Northeastern Ellis County in central Kansas... * Until 600 AM CDT Sunday. * At 1200 AM CDT, Doppler radar indicated heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is already occurring. * Some locations that will experience flooding include... Hays, Victoria, Walker, Catherine, Emmeram, Yocemento and Toulon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3877 9904 3887 9943 3906 9940 3906 9904 $$ RUSSELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 5:49 PM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 17, 5:49 PM CDT, 6 hours 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 549 PM CDT Sat Aug 17 2019 ...Updated Aviation... .SYNOPSIS... Issued at 520 PM CDT Sat Aug 17 2019 Looking over latest short term guidance we have a similar setup to the environment we had in the region yesterday. Sfc CAPE values are forecast to be in the 4000 J/kg range along and north of I-70 from 7-10 PM. Ongoing convection in northwest Kansas will enter into north central Kansas later this evening with increasing 850mb wind speeds from a LLJ from 03-06Z. As a result the trends look good for a downburst wind event along I-70 tonight. Elsewhere the other focus will be along the Kansas-Oklahoma border for the potential of an isolated severe storm. Storms are struggling to initiate however a CU field is developing from Beaver county Oklahoma back into the Texas panhandle. Should any storms develop they will be high based with the decent CAPE values and favorable hodographs...hail will be the primary threat along with the potential for downburst winds. && .SHORT TERM...(This evening through Sunday) Issued at 135 PM CDT Sat Aug 17 2019 Immediate concern for this evening is convective prospects. Have the highest confidence of storms across the I70 corridor. Retained the chance pops in this area. Storms are expected to once again develop across eastern Colorado and then drift across the Kansas prairie by mid to late evening. The main threats with the storms will be outflow winds of 60 to 70 mph as well as some hail in the 1 to isolated 2 inch range. There also is a secondary area of storms across the far SE zones. Here a bit of convergence might spark off a storm. Have fairly low confidence of this secondary area and only have 15 pops going for Med Lodge. Otherwise, convection will move out of the northern/northeastern zones as the early morning wears on. Lows tonight will range from the 60s out west to 70s out east. For Sunday, the temperature forecast is a bit tricky. A cold/cool front will move southward during the day. There actually is decent Summer relative CAA associated with this front. Some of the guidance is cooler than what I have currently adjusted the temps. This is particularly true across west central Kansas. Have gone with a middle of the road solution with a slight trend downward. Ahead of the front, there will be downslope warming, so highs just south of the bounary will likely warm into the low 100s. Related to the temperature forecast is the associated heat advisory concern. With the cooler solution, will not hoist an advisory at this point in time since confidence of a warmer solution is lower. Other than this problematic temperature forecast, the rest of the period is rather tranquil with dry conditions prevailing. .LONG TERM...(Sunday night through Saturday) Issued at 135 PM CDT Sat Aug 17 2019 By Monday, the above mentioned front will quickly lift northward with the warm (hot) sector returning across SW Kansas. Highs around 100F look still on track for the beginning of the work week. The hot temperatures will stick around Tuesday as the 500-hPa ridge builds in across the general area. By Wednesday, a northern branch trof might swing in a front across the area with some cooler highs and upslope convection in its wake. The long range models continue to waffle back and forth with precipitation prospects. The initialized pops and temperatures look fairly reasonable at this time during the Wed/Thu period. A flat ridge pattern is expected to develop Friday onward. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 542 PM CDT Sat Aug 17 2019 Main focus tonight will be HYS between 02Z-07Z as two rounds of thunderstorms are forecast to move through the area. The first round appears to come through around 03Z...and then a second stronger round comes in 06-07Z. Kept it to one TEMPO since both rounds of storms will be coming through in a short amount of time. Environment supports heavy rain and strong downburst winds of 50-65 kts as the storms move through especially with the second round of storms. Also from 00z-02z, there is a small chance of a VCTS around LBL however kept it out of the TAF given the nature of the environment will only support isolated thunderstorms. After 07Z...VFR conditions for all TAF sites will be the case with a wind shift to the north coming early Sunday morning and surface winds will be in the 12-16 kt range during the day. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 95 66 100 / 10 0 0 0 GCK 64 89 63 99 / 10 0 0 0 EHA 63 94 64 101 / 10 0 0 0 LBL 66 97 65 101 / 40 0 0 0 HYS 67 89 63 95 / 60 0 0 0 P28 73 100 71 101 / 40 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Tatro SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Tatro
Hazardous weather outlook, Aug 17, 4:09 AM CDT, 19 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CDT Sat Aug 17 2019 KSZ030-031-043>046-061>066-074>081-084>090-180915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Sat Aug 17 2019 /309 AM MDT Sat Aug 17 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated strong to severe thunderstorm or two will be possible between 4 pm and sunset south of Dodge City near the Oklahoma border. Hail up to the size of quarters, wind gusts of 60 mph and heavy rainfall will be the main hazards late today. There will also be a chance for a few severe thunderstorms after 7 pm north of a Scott City to La Crosse line. In this area wind gusts of 60 mph or greater, one to two inch hail and heavy rainfall will be possible with the strongest storms. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Excessive heat: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- High temperatures of 100 to near 103 degrees can be expected from Sunday through Tuesday. These temperatures when combined with higher relative humidity on Monday may create excessive heat conditions south and east of Dodge City. Days 2-7 Hazards ---------------- * Sunday - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Monday - Excessive heat: Significant risk * Tuesday - Lightning: Limited risk - Excessive heat: Significant risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm south of a Pratt to Ashland line. Spotter activation may also be needed after 7 pm north of a Scott City to La Crosse line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 17, 9:19 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND GST 2 W TOULON 38.85N 99.27W
08/17/2019 M72 MPH ELLIS KS AWOS
PEAK WIND GUST MEASURED AT THE HAYS REGIONAL
AIRPORT AUTOMATED WEATHER STATION.
&&Local storm report, Aug 17, 9:39 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
939 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 1 NNE HAYS 38.90N 99.31W
08/17/2019 ELLIS KS PUBLIC
1-INCH TREE LIMBS BROKEN AND SHINGLES BLOWN
OFF AT THIS LOCATION.
&&Local storm report, Aug 17, 9:45 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
945 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 3 NW VICTORIA 38.88N 99.18W
08/17/2019 M60 MPH ELLIS KS MESONET
MESONET STATION K5WKR 2 NW VICTORIA.
&&Special weather statement, Aug 17, 10:18 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 1018 PM CDT Sat Aug 17 2019 KSZ031-180345- Ellis KS- 1018 PM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 1045 PM CDT... At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm near Yocemento, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Victoria, Walker, Catherine, Emmeram and Yocemento. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for central Kansas. LAT...LON 3883 9904 3886 9953 3906 9953 3907 9904 TIME...MOT...LOC 0318Z 271DEG 46KT 3897 9936 TATRO
Special weather statement, Aug 17, 11:06 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 1106 PM CDT Sat Aug 17 2019 KSZ031-180500- Ellis KS- 1106 PM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL MIDNIGHT CDT... At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm very near Catherine, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Catherine, Emmeram and Yocemento. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for central Kansas. LAT...LON 3886 9904 3889 9959 3901 9959 3908 9904 TIME...MOT...LOC 0406Z 260DEG 24KT 3893 9919 TATRO
Special weather statement, Aug 17, 11:28 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1128 PM CDT Sat Aug 17 2019
KSZ030-045-180515-
Trego KS-Ness KS-
1128 PM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS AND SOUTHERN TREGO
COUNTIES UNTIL 1215 AM CDT...
At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ransom, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ransom, Utica, Brownell, Trego Center, Cedar Bluff and Arnold.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Kansas.
LAT...LON 3889 9960 3862 9959 3859 10018 3870 10017
3870 10015 3888 10015
TIME...MOT...LOC 0428Z 260DEG 24KT 3870 9987
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:53 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Aug 17, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Aug 17, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 53 min |
| Aug 17, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 35 min |
| Aug 17, 9:29 PM CDT | Flash Flood Warning | DDC | Ellis | 3 hr |
| Aug 17, 10:18 PM CDT | Special Weather Statement | DDC | Ellis | 27 min |
| Aug 17, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Aug 17, 11:06 PM CDT | Special Weather Statement | DDC | Ellis | 54 min |
| Aug 17, 11:28 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Aug 17, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 43 min |
| Aug 17, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 56 min |
| Aug 18, 12:08 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 67 min |
| Aug 18, 12:56 AM CDT | Special Weather Statement | DDC | Trego | 49 min |
| Aug 18, 1:00 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| Aug 18, 1:09 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Aug 18, 1:41 AM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| Aug 18, 1:51 AM CDT | Special Weather Statement | DDC | Ellis | 39 min |
| Aug 18, 2:03 AM CDT | Special Weather Statement | DDC | Trego | 57 min |
| Aug 18, 2:24 AM CDT | Special Weather Statement | DDC | Ellis | 66 min |
| Aug 18, 3:25 AM CDT | Special Weather Statement | DDC | Ellis | 50 min |
| Aug 18, 3:43 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 15 min |
| Aug 18, 5:23 AM CDT | Areal Flood Warning | DDC | Ellis | 15 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.